[ Home page ]   [ Publications and Preprints ]   [ Curriculum vitae ]

Walter Schachermayer

A Bipolar Theorem for Subsets of L+0 (Ω F, P).

W. Brannath, W. Schachermayer
Séminaire de Probabilités XXXIII, Springer Lecture Notes in Mathematics, Vol. 1709 (1999), pp. 349-354. 

Abstract:

A consequence of the Hahn-Banach theorem is the classical bipolar theorem which states that the bipolar of a subset of a locally convex vector space equals its closed convex hull.

The space $\L$ of real-valued random variables on a probability space $\OF$ equipped with the topology of convergence in measure fails to be locally convex so that -- a priori -- the classical bipolar theorem does not apply. In this note we show an analogue of the bipolar theorem for subsets of the positive orthant $\LO$, if we place $\LO$ in duality with itself, the scalar product now taking values in $[0, \infty]$. In this setting the order structure of $\L$ plays an important role and we obtain that the bipolar of a subset of $\LO$ equals its closed, convex and solid hull.

In the course of the proof we show a decomposition lemma for convex subsets of $\LO$ into a ``bounded" and a ``hereditarily unbounded" part, which seems interesting in its own right.

Preprints:

[PostScript (105 k)] [PS.gz (41 k)] [PDF (160 k)] [DOI: 10.1007/BFb0096525]


Publications marked with [R] have appeared in refereed journals.

[ Home page ]   [ Publications and Preprints ]   [ Curriculum vitae ] [ Publications adressed to a wider audience ]


Last modification of static code: 2016-11-18
Last modification of list of publications: 2017-07-31
(webadmin)